The Case for Fentanyl, Meth, and Other Drugs: Evidence from the Los Angeles Police Department, CDC, and Biden Administration
The boxes were labeled SweeTarts, Skittles, and Whoppers, but there was no candy inside them. Authorities believed that they contained thousands of the dangerous pills.
According to the US Drug Enforcement Administration, fentanyl is up to 100 times more potent than morphine and 50 times more potent than heroin.
A record number of Americans died from drug poisoning or overdoses in 2011. About half of all deaths can be attributed to synthetic drugs like Fentanyl.
Patients dying is not a thing that I am used to. Most children and teens are healthy and thrive, and although some might experiment with drugs, teen overdoses are relatively uncommon. A rising threat, however, is forcing all of us – especially parents – to grapple with a new reality.
The pills’ colorful appearance is a “deliberate effort by drug traffickers to drive addiction amongst kids and young adults,” DEA Administrator Anne Milgram said in the alert.
Last month, the Los Angeles Police Department announced it was investigating multiple overdoses, including one that resulted in a death, at a high school in Hollywood. The students bought what they thought were Percocet pills.
Know how to respond to an overdose. If you have the drug, call and give it to the person. Naloxone is an effective antidote for overdoses from the drugs Fentanyl and other Opioids. Even if you never have to use the antidote, you should have at least one on-hand. Many local health departments give out the drug for free if your health care provider prescribes it. Increasingly, schools have it on their premises, too.
The data was released by the CDC and shows that over 100,000 people died from overdoses over the course of one year. That’s about 2,500 fewer deaths than the record high that was reached in March, marking a 2% drop over four months.
The White House Office of National Drug Control Policy states that Fentanyl and meth are often found in combination with other drugs.
For every fatal overdose, there are many more nonfatal overdoses and last week, the Biden administration released a new dashboard to track nonfatal opioid overdoses.
Obtaining and monitoring more real-time data on opioid overdoses that do not end in death could help predict where overdose deaths are more likely to happen and where there might be an increased need for first responders as well as the life-saving medication naloxone, which temporarily reverses the effects of an opioid overdose, Gupta said last week.
According to Gupta’s statement from Wednesday, emergency medical services responded to more than 390,000 activations nationwide that involved the administration of naloxone in the 12-month period ending in July – nearly four for every fatal overdose in the same timeframe.
Hundreds of thousands of pounds of drugs have been seized by the US Customs and Border Protection.
First Responders Are Almost Dead after Exposure to Pentanyl: What the Media Say about Second-hand Harms of Opioids?
In the last year, there have been many incidents where first responders believe they have overdosed on fentanyl after brief exposure to the drug. In those cases, the media usually repeat the police narrative that first responders almost died after exposure to the drug.
TheReliable Sources newsletter has a version of this article. Sign up for the daily digest chronicling the evolving media landscape here.
But news organizations repeating the reports without scrutiny are fueling a stigma about the second-hand dangers of the drug, potentially harming or delaying help for those in need of immediate assistance and creating a feedback loop for anxious first responders.
“It’s extremely unlikely that law enforcement officials or other first responders will experience an overdose after brief, unintentional exposure while caring for individuals who used opioids,” said Dr. Leana Wen, an emergency physician and CNN medical analyst.
Wen explained that opioids “are not well-absorbed through the skin except through prolonged exposure” and, outside biowarfare situations, are “not aerosolized and inhaled through the air.”
“There is a danger to media accounts with unsubstantiated claims of first responders overdosing after brief, accidental exposure,” Wen told me. It could make them less willing to help those in need.
Scott Hadland, a pediatrician, is an expert on substance use among adolescents. He is the chief of adolescent medicine at MassGeneral Hospital for Children and Harvard Medical School. Follow him on social media. The views he gives here are his own. Read more opinion on CNN.
How to Avoid Overdoses: Teens with Phenylfentanyl can Lose Their Stimulus and They Can Get Their Treatment
These fake pills are made to look like real opioid painkillers such as Percocet or OxyContin, anti-anxiety medications like Xanax or other prescription tablets. But, instead, these phony versions contain fentanyl because it is sedating, eliciting a similar effect to the real pills they mimic.
But fentanyl is a new threat for teens, and there are key steps parents can take: Talk to teens about fentanyl, be prepared to address an overdose, and seek out mental health and addiction treatment when teens need it.
Second, be prepared. Know the signs of an overdose. Teens who overdose look awake and pale, then lose consciousness and become limp. Their lips and fingernails oxidize blue when they stop breathing.
But getting these services is possible – and critical. Talking to your teen’s doctor is the first step in helping you navigate the treatment system. To help families and doctors find care, the US government maintains active lists of mental health and addiction treatment programs in a searchable database. Many states also have telephone hotlines. The US has a national 988 Suicide and Crisis Lifeline families can call or text. There is high-quality education for parents through the Partnership to End Addiction.
Safety of Pentanyl, an Overdose-Free Antidepressant for Children and Young Infants, and the Role of Narcan in Overdose Prevention
Many public health experts believe that if more people were to have the spray readily available at home, or in their pockets or knapsacks, many fatalities could be averted.
Understand fentanyl’s effects. Fentanyl is a potent and fast-acting drug, two qualities that also make it highly addictive. It is easy to suffer an overdose if you have a small quantity. With fentanyl, there is only a short window of time to intervene and save a person’s life during an overdose.
Panelists voted that the spray is safe even in infants, with almost no chance of misuse or abuse, and they recommended that it be made easy to obtain. The panels concluded that it doesn’t require training to use the drug.
The benefits of the medicine were more than the drawbacks, panel members said. Hundreds of thousands of lives are believed to have been saved by Naloxone, a drug that comes in a spray, a sputnik and a vagina.
The drug is effective in blocking opiate’s effects on the brain. Opiates can depress the respiratory system and other bodily functions. By interrupting that connection before it’s too late, Narcan can wake a person from a lethal stupor. The instructions on the two-pack carton say that the Narcan administrator should apply one dose in the nostril of a person suspected of having overdosed and then call 911. If the person does not rouse within two or three minutes, a second dose can be applied in the other nostril.